Painkiller Abuse Among College Students
While drug use on college campuses is nothing new, painkiller abuse among college students is a significant concern. Considering that 130 people in the United States die from opioid overdoses every day,1 it’s clear that this issue warrants attention from parents, college staff, and peers.
Many people wonder how college students manage to get addicted to opioids in the first place, and whether experimentation with pain pills is really a cause for concern.
Here’s what you need to know.
Exposure to Opioid Drugs
Many opioid addictions begin innocently enough. It’s common for students to receive prescriptions for drugs like Vicodin, Percocet, or Oxycontin after an auto accident, sports injury, toothache, or other medical ailments. Even if the student begins by taking the pills as instructed, they may eventually build up a tolerance and need a higher dose to get the same relief.
For many, drug use invariably increases as tolerance to the opioid pain killer quickly builds up. For others, the injury requiring medication may last longer than first anticipated or become chronic. More of the drug is taken or it may be taken more frequently than prescribed. This leads the user to seek out even more of the drug to achieve the satisfactory effect. If they cannot get a prescription refilled, a crisis results. The may even start to look for other ways to alleviate pain, leading from use to misuse of stronger substances or medications used in conjunction with other substances such as alcohol, they may even resort to street drugs like fentanyl and heroin.
In other cases, students get pain pills from someone else and use them to get high. These are often stolen from someone’s medicine cabinet, purchased from a friend, or offered at a party. It only takes a few uses before addiction begins to kick in.
High Overdose Risk
The danger of experimentation with opioids is that they’re highly addictive and pose a serious risk of death by overdose. In fact, for the first time ever, people in the United States have a greater chance of dying from an accidental opioid overdose than in a car crash.2
Someone who’s overdosing will often display signs like slow, erratic breathing, “pinpoint” pupils, slow pulse rate, and vomiting. They may also become unresponsive or lose consciousness. If you believe someone is overdosing on pain pills, it’s important to call 911 right away.
Signs of Addiction
Recognizing the signs of opioid abuse in college students is the first step towards helping them get on the path to recovery. Some common behaviors to watch out for include:
- Weight loss or weight gain
- Sleeping for long periods of time
- Moodiness or depression
- Slurred speech
- Poor coordination
- Anxiety attacks
- Cutting class
- Poor academic performance
- Secretive behavior
- Lack of interest in activities
- New friends/change in social circles
College opioid abuse is more prevalent than you may think. If you’re concerned that someone you know may be abusing pain pills, it’s important to encourage them to seek help. It could mean the difference between life and death.
- National Institute on Drug Abuse. (2019). Opioid Overdose Crisis.
- Pierce, Shanley. (2019) Odds of Dying: For the First Time, Opioid Overdoses Exceed Car Crashes.
- The American Federation of Teachers. (2018). Opioids come to campus: Helping students stay clean.
- National Council of Patient Information and Education. “Get the Facts” Prescription Drug Abuse on College Campuses.
- Family Doctor.org. (2019). Opioid Addiction.